Overusing your medications: What can happen

When you feel a migraine headache coming on, you naturally reach for your usual medication, even if it’s more often than you should. If your headaches are frequent, occurring 15 or more days a month and requiring more frequent medication than intended, you may become at risk of developing medication overuse or “rebound” headaches. This doesn’t mean that your headaches can’t be effectively treated, but your physician may need to adjust your treatment regimen to prevent these headaches from happening, instead of treating them as they happen. If you have new headache symptoms, a change in your usual pattern, or your headaches become resistant to treatment, be sure to let your physician know.

What causes medication overuse headaches?

As the name implies, medication overuse headaches are usually caused by taking medication more often than prescribed to treat migraine headaches. This can happen if your headaches are so frequent that you are almost always seeking relief, or if you often take your pain medication before important events, such as a business meeting, to try to prevent a migraine from starting.

Your body becomes “used” to the medications, and if you don’t take another dose in a day or so, your body starts to “miss” the medication, and you can get a “rebound effect” or withdrawal headache. You might take more medication, then it wears off, and you get another headache, and take more medication, creating an endless cycle of headache pain.

What are the usual symptoms of medication overuse headaches?

A medication overuse headache is a different type of headache than a typical migraine. It often occurs in the morning, within a definite period of time after the last dose of medication, and lacks the classic migraine symptoms, such as sensitivity to light or sound, nausea, vomiting, chills and dizziness. These headaches are made worse by stress or exertion and may become more frequent over time, requiring larger doses of medication to relieve them. When symptoms start, you may think you have a migraine coming on and reach for your usual medication right away.

What are the medications that can cause medication overuse headaches?

Almost any drug commonly used to treat chronic headaches can cause medication overuse headache. If the proper dose of medication helps relieve your headache, then how much is too much, and how often is too often?

The International Headache Society guidelines advise against taking:

  • simple analgesics, like aspirin, for 15 days or more per month, for more than 3 months
  • or combinations of specific headache medications containing caffeinecodeine or barbituratesergotaminetriptans or opioids (narcotics), on more than 10 days a month, for more than three months

How is medication overuse headache treated?

If you get more frequent headaches that don’t follow your usual pattern, consult your physician. Don’t medicate yourself more frequently than prescribed. In almost every situation, the usual and difficult treatment for medication overuse headaches is to stop taking all medications for some period of time to allow your body to normalize. Some medications, such as opioids or barbiturates, may need to be gradually reduced, and may require medical supervision or hospitalization. Stopping these medications abruptly can cause withdrawal symptoms such as headache, high blood pressure, rapid heart rate, nausea, vomiting, anxiety, and sleep disturbances.

What if you take pain medications for other conditions?

When you have migraines and need to take pain relievers for another condition, such as arthritis, you may be more likely to develop chronic headaches. Tell your physician you have migraines. There are medications, such as aspirin, with less risk of causing medication overuse headache. You can also ask your physician about taking the lowest possible dose of pain medication.

How can you prevent medication overuse headache?

You can avoid developing medication overuse headache by taking migraine pain medication only as prescribed, as you should when taking any medication. This is usually not more than two or three times a week. That isn’t always easy if you get chronic, frequent headaches. You may be able to take a different pain reliever on days when you can’t take your usual medication, but discuss this with your doctor. You may also want to ask about the possibility of taking a preventive medication for migraines to help reduce headache frequency.

Beyond medication, there are many other ways to reduce the frequency and/or intensity of your migraine headaches. Many physical, emotional and environmental factors can contribute to getting migraines. Using a headache diary can help you discover a pattern to your headaches and learn what factors may be triggering or aggravating them. Other good treatment options are “complementary,” and can occur along with treatment you are getting from your medical doctor. These include biofeedback, acupuncture, relaxation techniques, meditation, and yoga. They can help reduce your level of stress and give you ways to reduce migraine pain as it happens.

Summary

Effective medications can be a wonderful tool for migraine sufferers, but too much of a good thing may cause the opposite effect from what you want to achieve. Reviewing your pattern of medication use with your health care provider may help you make better choices.

References

Cleveland Clinic.org Health Information. (n.d.) Rebound Headaches. Retrieved June 20, 2008 from http://my.clevelandclinic.org/health/default.aspx

Roberts, T. (n.d.) Medication overuse headaches: when the remedy backfires. Retrieved June 20, 2008 from http://www.helpforheadaches.com/articles/articles.htm

Young, W. & Silberstein, S. (2004). Migraine and Other Headaches, New York, NY: AAN Press